Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 158, NWS St. Louis, MO

June 28, 2019Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2019, 12:29 PM CDT for Knox County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 12:29 PM CDT (17:29 UTC)
Expired
Jun 28, 2019, 1:15 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Knox County, MO

The radar

The St Louis radar (KLSX), 208 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 11:23 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS53 KLSX 281729
SVRLSX
MOC103-281815-
/O.NEW.KLSX.SV.W.0158.190628T1729Z-190628T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1229 PM CDT Fri Jun 28 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Knox County in northeastern Missouri...

* Until 115 PM CDT.

* At 1229 PM CDT, severe thunderstorms were located along a line
  extending from near Greensburg to near Greentop to near Green City,
  moving south at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement reported wind damage in Lancaster and 
           Unionville over the past thirty minutes with these storms.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Edina, Greensburg, Plevna, Hurdland, Novelty and Baring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4030 9213 3995 9202 3996 9234 4030 9235
TIME...MOT...LOC 1729Z 354DEG 25KT 4036 9222 4028 9251 4029 9305 

HAIL...<.75IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
316 
WWUS53 KLSX 281752
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1252 PM CDT Fri Jun 28 2019

MOC103-281815-
/O.CON.KLSX.SV.W.0158.000000T0000Z-190628T1815Z/
Knox MO-
1252 PM CDT Fri Jun 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR KNOX COUNTY...

At 1252 PM CDT, severe thunderstorms were located along a line
extending from near Edina to 6 miles west of Brashear to 6 miles
southeast of Milan, moving south at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Edina, Greensburg, Plevna, Hurdland, Novelty and Baring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 4030 9213 3995 9202 3996 9234 4030 9235
TIME...MOT...LOC 1752Z 354DEG 25KT 4020 9220 4012 9249 4013 9303 

HAIL...<.75IN
WIND...60MPH
 
$$

Gosselin
221 
WWUS53 KLSX 281815
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
115 PM CDT Fri Jun 28 2019

MOC103-281825-
/O.EXP.KLSX.SV.W.0158.000000T0000Z-190628T1815Z/
Knox MO-
115 PM CDT Fri Jun 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northeastern Missouri.

LAT...LON 4030 9213 3995 9202 3996 9234 4030 9235
TIME...MOT...LOC 1815Z 354DEG 25KT 4005 9218 3997 9247 3998 9301 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:44 AM CDT, 45 minutes earlier.

Area forecast discussion, Jun 28, 11:44 AM CDT, 45 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1144 AM CDT Fri Jun 28 2019

.UPDATE...
Issued at 1128 AM CDT Fri Jun 28 2019

Grids have been updated to reflect the MCS which is dropping
southward out of Iowa towards NE MO and west central IL. The
primary severe weather concern with this thunderstorm complex will
be damaging wind gusts. The MCS has shown little sign of
weakening thus far, and its outflow boundary may also initiate new
thunderstorm development as it moves into a moist and unstable
environment. Corfidi vectors initially point to the southwest on
the western side of the complex and slightly to the southeast on
the eastern side of the complex, but model guidance shows that the
vectors become oriented more southerly after 18z. This suggests
that the thunderstorm complex would continue propagating with a
southerly component for as long as it holds together, although it
is unclear whether the initial motion will be more to the
southwest or more to the south.

Kanofsky

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 336 AM CDT Fri Jun 28 2019

A pattern more typical of summer has become established with an
expansive upper high/ridge currently centered in the southern
Rockies and the main band of westerlies across the north central and
northeastern tier of the CONUS where the primary baroclinic zone
resides. Also a key player is an upper low now in northern MS.

The upper low will move southwestward over the next 24 hours into
the lower MS Valley. A vort max rotating cyclonically around its
north side could help induce a few showers this morning across
southeast MO. Otherwise I think today will largely be dry and
seasonably hot and humid with high temperatures comparable to
yesterday and peak afternoon heat indices in the 95-100 degree
range.

The forecast for tonight is accompanied by a good deal of
uncertainty. The upper ridge will build northeastward with the
center shifting into the central Rockies/central high plains region.
Being on the eastern periphery of the anticyclone aloft will place
us in north-northeast flow aloft. This can be troublesome with the
main baroclinic zone residing across the upper MS Valley, as it can
result in convective complexes moving south or south-southwestward
into our area. The GFS and ECWMF suggest this is a possibility with
a MCS tracking into northeast and central MO and west central IL,
while the NAM largely keeps the system to our north bringing into
far northeast MO in a weakening state. Another factor limiting
confidence is the performance of the GFS and ECMWF QPF the last few
model runs, which has been extremely poor and a reflection of the
difficulties and limited skill of models with warm season QPF. For
what it's worth the HRRR at this time range is not very enthused.
At this point I think 20-30 pops across northeast MO and west
central IL overnight into mid-morning on Saturday are reasonable
and speak to the uncertainty. A full blown MCS or decaying one
could bring a strong wind threat with it.

Seasonably hot and humid weather continues on Saturday as the upper
ridge/high center continues to shift northeast into the north
central Plains, with highs near or slightly higher than today and
peak HI values again 95-100. This is based on the expectation that
Saturday will be largely void of precipitation from late morning
through the afternoon and any potential debris cloud would thin.

Glass

.LONG TERM...  (Saturday Night through Thursday)
Issued at 336 AM CDT Fri Jun 28 2019

Sunday through Monday look largely dry and seasonably hot and humid
with the upper ridge generally dominating. Highs remain in the lower
to middle 90s with peak heat index values of 95-100. By Tuesday the
upper ridge bifurcates with one center in the southwest U.S. and the
other portion centered in the southeast/Gulf Coast region with a
weakness inbetween from the southern into central Plains. By
Thursday/Independence Day the models diverge - the GFS has flow
aloft becoming weakly quasi-zonal with weak disturbances aloft
tracking across the area and an encroaching cold front, whereas
the ECWMF keeps the southeast upper ridge more intact. The GFS
scenario would have thunderstorm chances ramping up each day
Tuesday-Thursday, while the ECMWF is mainly dry until Thursday
when it shows potential for diurnally driven showers and storms.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 541 AM CDT Fri Jun 28 2019

Patchy fog is occurring across the area at this time, however it
should dissipate by 12z. Thereafter VFR flight conditions should
dominate across the region with southerly winds less than 10 kts.
There is a chance of showers and thunderstorms late tonight across
northeast MO and west central IL, but uncertainty is high and
therefore just have a VCTS at KUIN.

SPECIFICS FOR KSTL:

VFR flight conditions should prevail with southerly winds less
than 10 kts. At this time it appears and chance of showers and
thunderstorms will occur well north or south of the terminal.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 28, 4:13 AM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
413 AM CDT Fri Jun 28 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
413 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across northeast Missouri and
west central Illinois overnight tonight. A strong storm with gusty
winds is possible.

Major river flooding continues for a few locations along the
Mississippi, Missouri, and lower Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms across northeast Missouri
and west central Illinois on Saturday morning.

There is a chance of thunderstorms across parts of the area from
Tuesday through Thursday.

Major river flooding continues for a few locations along the
Mississippi, Missouri, and lower Illinois Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:14 PM CDTSpecial Weather StatementLSXKnox, Shelby61 min
Jun 28, 2:36 PM CDTSevere Thunderstorm WarningLSXPike39 min
Jun 28, 3:14 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike46 min
Jun 28, 4:00 PM CDTSpecial Weather StatementLSXLincoln, Montgomery, Saint Charles, Warren45 min
Jun 28, 4:27 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren37 min
Jun 28, 5:00 PM CDTSpecial Weather StatementLSXFranklin, Jefferson, Saint Louis, City of Saint Louis45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.